Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 27, 2001, 9:47 PM EDT for Allegan County, Barry County, Kent County, Michigan. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2001, 9:47 PM EDT (01:47 UTC)
- Expired
- Aug 27, 2001, 10:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Allegan County, MI, Barry County, MI, Kent County, MI
The radar
The Grand Rapids radar (KGRR), 20 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
331 WUUS53 KGRR 280147 SVRGRR MIC005-015-081-280245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 947 PM EDT MON AUG 27 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KENT COUNTY IN SOUTHWEST MICHIGAN BARRY COUNTY IN SOUTHWEST MICHIGAN EASTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 1045 PM EDT * AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH DORR...OR ABOUT 14 MILES SOUTHWEST OF GRAND RAPIDS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUTLERVILLE AROUND 955 PM EDT WAYLAND...DUTTON AROUND 1005 PM EDT CALEDONIA AROUND 1020 PM EDT ALASKA AROUND 1025 PM EDT MIDDLEVILLE AROUND 1030 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. DUKESHERER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:58 PM EDT, 6 hours 49 minutes earlier.
Area forecast discussion, Aug 27, 2:58 PM EDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 258 PM EDT MON AUG 27 2001 MAIN FORECAST PROBLEM IN NEAR TERM IS SEVERE WEATHER POTENTIAL THIS EVENING. STORMS HAVE YET TO FIRE UPSTREAM ACROSS WISCONSIN AS OF MID AFTERNOON...DESPITE LAPS COMPUTED LIS OF MINUS 4 AND LOWER IN THIS AREA. THIS MAY BE DUE TO COMBO OF RELATIVELY WEAK SFC CONVERGENCE AND UPPER DIVERGENCE...AND DRY ATMOSPHERE AS SHOWN BY LAPS SOUNDINGS ACROSS SOUTHERN WISCONSIN/NORTHERN ILLINOIS. LATEST MESO-ETA BEGINS GENERATING PRECIP ACROSS GRR CWA BETWEEN 00Z AND 03Z AS RIGHT ENTRANCE REGION OF UPPER JET AND ASSOCIATED DIVERGENCE MOVES OVER TONGUE OF HIGHER THETA-E AIR. LAPS COMPUTED LIS ARE IN THE MINUS 6 TO MINUS 8 RANGE ATTM AS SFC HEATING HAS RESULTED IN MAXES AROUND 80 DEGREES...WITH SFC DEW POINTS IN THE UPPER 60S. THIS YIELDS SBCAPE VALUES IN THE 2500-3000 J/KG RANGE. CONDITIONS SHOULD REMAIN FAVORABLE INTO THE EVENING HOURS AS THE PREFRONTAL TROUGH MOVES THROUGH...FOCUSING LL CONVERGENCE. SOUNDINGS INDICATE HAIL AND MICROBURST POTENTIAL WITH WET BULB ZEROS AROUND 10 KFT AND GOOD DRY WEDGE AT MID LEVELS ALONG WITH A DRY ADIABATIC SUB CLOUD LAYER TO ENHANCE DOWNBURST INITIATION AND MAINTENANCE. WILL INCLUDE WORDING IN THE ZONES FOR SMALL HAIL AND STRONG GUSTY WINDS WITH SOME OF THE THUNDERSTORMS. HIGHER POPS WILL BE ACROSS EASTERN ZONES...AS COVERAGE OF PRECIP SHOULD BE ON THE INCREASE AS THE STORMS THAT FORM MOVE SOUTHEAST THROUGH A FAVORABLE ENVIRONMENT. WILL USE SCATTERED WORDING IN ALL BUT SE ZONE GROUP...WHERE LIKELY POPS WILL BE. DESPITE RATHER LOW FFG IN THIS AREA...DO NOT EXPECT BIG HYDRO CONCERNS AS CORFIDI VECTORS INDICATE STORM MOTION WILL BE SOUTHEAST AROUND 25 KTS. THE PRESENCE OF A MID LEVEL DRY WEDGE MAY MEAN EVEN FASTER STORM MOTION DUE TO GUST FRONT FORMATION. STORMS SHOULD CLEAR EASTERN CWA BY 06Z WITH RAPIDLY IMPROVING CONDITIONS AS SUBSIDENCE/DRYING BUILDS IN. REST OF FORECAST IS FOR BENIGN WEATHER. WILL GO SLIGHTLY BELOW GUIDANCE FOR MINS ON TUE NIGHT AS SFC RIDGE IS OVER THE CWA. OTHERWISE...TEMPS CLOSE TO FWC/MAV COMPROMISE. OSTUNO EXTENDED FORECAST DISCUSSION... THE 12Z AVN AND LATEST MRF/ECMWF/CANADIAN GUIDANCE CONTINUES TO SUGGEST THAT ANOTHER COLD FRONT WILL SWING THROUGH FRIDAY MORNING. PRECEDING IT/S ARRIVAL... CLOUDS WILL INCREASE THURSDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS FROM LATE THURSDAY AFTERNOON THROUGH FRIDAY MORNING. 12Z AVN GUIDANCE PROGS THE FRONT TO EXTEND FROM ROUGHLY LAN TO SBN BY 12Z FRIDAY. SO AFTER LINGERING CLOUDS AND A FEW SHOWERS/TSTORMS FRIDAY MORNING... SKIES WILL BECOME PARTLY SUNNY IN THE AFTERNOON AS WINDS BECOME NW-N AND ADVECT DRIER AIR IN. FOR LABOR DAY WEEKEND... AN H5 TROF WILL BE PARKED OVER THE REGION SATURDAY THROUGH LABOR DAY. THAT...AND COOL AIR ALOFT WILL MEAN QUITE A BIT OF CU FROM THE LATE MORNING THROUGH THE AFTERNOON HOURS DAILY. FOR SATURDAY... WITH LIMITED SUNSHINE AND NORTH TO NORTHEAST WINDS... HIGH TEMPS WILL STRUGGLE TO REACH THE LOWER 70S. SKIES SHOULD CLEAR AND WINDS GO CALM SATURDAY NIGHT AS A SFC RIDGE OF HIGH PRESSURE BUILDS IN... WHICH WILL ALLOW TEMPS TO FALL INTO THE 40S. THEN SUNDAY... WE/LL BE COMING OFF A CHILLY START... AND QUITE A BIT OF LATE MORNING/AFTERNOON CU WILL DEVELOP ONCE AGAIN. SO...HIGH TEMPS BY THEN MAY STRUGGLE TO REACH THE 70 DEGREE MARK. IN FACT THE ECMWF PROGS H8 TEMPS OF ONLY AROUND 8C THROUGH THE WEEKEND. IF THAT WAS TO VERIFY... HIGH TEMPS WON/T GET OUT OF THE 60S. THE ECMWF MAY BE SHOWING A COOL BIAS... AS NOTED THE PAST COUPLE OF WEEKS. BY LABOR DAY... WE EXPECT MUCH OF THE SAME... FEATURING CLEAR TO PARTLY CLOUDY SKIES AND SEASONABLY COOL TEMPS. LAURENS .GRR...NONE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:10 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 20 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.